[widget-area id='above-title-area']

Epidiolex Triggers Lithium Toxicity in Boy With LGS, Case Study Reports

[widget-area id='below-title-area']
Epidiolex Triggers Lithium Toxicity in Boy With LGS, Case Study Reports
[widget-area id='above-article-area']
[widget-area id='in-article-area']

Epidiolex (cannabidiol) treatment led to lithium toxicity in a boy with Lennox-Gastaut syndrome (LGS), demonstrating a previously unknown, harmful interaction between these two therapies, a case study reports. 

Given the lack of information about interactions between Epidiolex and various medications, the authors recommended that patients receiving the therapy with other medications be closely monitored for potential toxicity. 

The case report study, “Drug-Drug Interactions Between Cannabidiol and Lithium,” was published in the journal Child Neurology Open.

Developed by GW Pharmaceuticals, Epidiolex is an oral cannabidiol medication that has been approved in the U.S. to treat seizures in patients with LGS and Dravet syndrome, ages 1 and older.

Since its approval, studies have shown that Epidiolex can interact with other anti-seizure medications, including clobazam (marketed as Onfi and Sympazan). However, little is known about interactions between Epidiolex and other types of medications.

In the study, researchers at Levine Children’s Hospital in North Carolina described the case of a 13-year-old boy with LGS who was being treated with the antimanic agent lithium to help normalize aggressive behavior, and developed symptoms of lithium toxicity after starting treatment with Epidiolex.

The boy started showing symptoms of epilepsy at 18 months of age, and had a history of seizures (with no identifiable cause) and loss of awareness episodes occurring several times per week. As such, he was treated with several anti-seizure medications and underwent three surgeries by the age of 11 to control his seizures. 

The boy also met the criteria for autism spectrum disorder. He had severe intellectual disabilities, displayed aggressive and self-harmful behaviors, did not speak, and had difficulties sleeping. 

Several months before starting Epidiolex, he was transferred to psychiatry services and became increasingly lethargic but also aggressive, which was thought to be due to the multiple medications he was taking. 

While some medications were discontinued, he remained on a complex regimen of psychoactive medications, including a 600 mg daily dose of lithium, which was unchanged for more than a year. 

He then started treatment with Epidiolex at a daily dose of 5 mg/kg to improve seizure control and behavior. His clobazam dose was simultaneously decreased by 25% due to potential interactions with Epidiolex.

The boy improved during the first two weeks of treatment. However, soon after the dose of Epidiolex was increased to 10 mg/kg, he started showing symptoms of lethargy, weakness, and instability, and decreased his intake of food and liquids. 

His parents said he became tired, lethargic, and off-balance soon after taking his midday lithium dose. As such, he was referred to the hospital emergency department for evaluation. 

Upon evaluation, he was drowsy and, when more alert, had abnormal and uncoordinated body movements (ataxia), compared with his previous evaluations.

While standard blood tests found nothing abnormal, his lithium levels were notably higher than values obtained in previous analyses (2.4 millimolar/L vs. 1–1.3 millimolar/L).

Based on these symptoms and blood tests, physicians suspected the boy had developed lithium toxicity, and decided to suspend treatment with lithium. 

He was then placed on intravenous (into-the-vein) fluids only, and his urine was monitored for lithium. Over the next two days, his lithium levels declined, and his mental status improved. He was observed for an additional period of three days until his lithium levels normalized, while he remained seizure-free. 

His parents also said his behavior improved, and requested that he not be given further lithium. On the day of discharge, his lithium levels had dropped to 0.6 millimolar/L.

Nearly one year after the boy was first admitted to the hospital, he continues to receive a daily 10 mg/kg dose of Epidiolex and remains off lithium without signs of seizures, and his behavior continues to improve, according to his parents. 

To explain how Epidiolex triggered lithium toxicity, the authors discussed how Epidiolex could “cause elevations in serum creatinine,” a marker for kidney (renal) function. As lithium is excreted from the body through the kidneys, “any agent or process that impairs renal function can elevate lithium levels,” they said. 

Although the boy’s creatinine levels were not abnormally high, they increased from 0.6 mg/deciliter (dL) before he started treatment with Epidiolex to 0.75 mg/dL two weeks after, corresponding to a 25% increase. 

While this alone was unlikely to cause the spike in lithium levels, his decreased intake of fluids caused by lithium toxicity “likely exacerbated the dramatic increase in his lithium level.”

“This article emphasizes the importance of multidisciplinary care in clinical monitoring for safety and efficacy for patients on multiple medications,” the researchers wrote.  

“As [Epidiolex] becomes increasingly prescribed and available for refractory epilepsies, it is important to closely monitor patients and promptly recognize potential medication interactions,” they concluded.

[widget-area id='below-article-area']